Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 161, NWS Dodge City, KS

June 8, 2024Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 8, 2024, 11:54 PM CDT for Pawnee County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2024, 11:54 PM CDT (04:54 UTC)
Expired
Jun 9, 2024, 12:45 AM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 7:55 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

807 
WUUS53 KDDC 090454
SVRDDC
KSC145-090545-
/O.NEW.KDDC.SV.W.0161.240609T0454Z-240609T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1154 PM CDT Sat Jun 8 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Central Pawnee County in south central Kansas...

* Until 1245 AM CDT.

* At 1153 PM CDT, a severe thunderstorm was located very near
  Sanford, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  central Pawnee County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3807 9915 3808 9935 3809 9935 3809 9951
      3835 9948 3835 9913 3834 9903 3826 9903
      3826 9899
TIME...MOT...LOC 0453Z 198DEG 9KT 3817 9928 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 11:05 PM CDT, 49 minutes earlier. Its key messages:

  • A large complex of thunderstorms is expected to cross Southwest Kansas Saturday night, with damaging winds and heavy rainfall the primary risks. The highest risk of damaging wind is expected to focus along and north of US 50.
  • Low clouds and much cooler Sunday.
  • A rapid warming trend is expected next week.
Area forecast discussion, Jun 8, 11:05 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1105 PM CDT Sat Jun 8 2024

.KEY MESSAGES...

- A large complex of thunderstorms is expected to cross
  Southwest Kansas Saturday night, with damaging winds and heavy
  rainfall the primary risks. The highest risk of damaging wind
  is expected to focus along and north of US 50.

- Low clouds and much cooler Sunday.

- A rapid warming trend is expected next week.

&&

.UPDATE...
Issued at 608 PM CDT Sat Jun 8 2024

*** MESOSCALE DISCUSSION ***

At 23Z (6 PM CDT), several supercell thunderstorms were underway
across the High Plains of eastern Colorado. These storms were in
a very favorable warm, moist upslope environment characterized
by lower 60s dewpoints and 2000 J/kg MLCAPE along with 0-6km AGL
bulk wind shear vector magnitudes of 40 to 50 knots. This rich
severe weather environment extends well into Kansas. Pretty much
every high-end severe weather metric favors a prolonged, late-
evening into the overnight severe weather episode with either
one very large MCS transitioning into a MCC or at the very least
a couple smaller MCSs in close proximity.

Strong to marginally severe storms in the northern Texas
panhandle will likely continue to march northeastward toward far
southwest Kansas by mid-evening, with several of the latest runs
of the HRRR picking up on this and merging it with the Colorado
storms forming a massive severe MCS centered right across
southwest Kansas late tonight. High end severe wind reports are
the most likely risk tonight as the severe MCS matures,
especially when mid to upper 60s surface dewpoints become
ingested into the system. 70 to 80 mph wind gusts are expected
with the strongest convective updraft/downdraft interfaces
within the meat of the MCS tonight, really favoring a corridor
50 miles either side of a Scott City to Dodge City to Pratt
line. The risk of 70-80 mph wind gusts will be a bit lower later
in the night (after 11 PM CDT) and farther east as the boundary
layer cools sufficiently enough, however given the strength of
this MCS, boundary layer cooling may not be enough to weaken the
MCS strength much as surface to 850mb moisture transport vectors
are forecast to remain quite strong out of the east southeast.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 200 PM CDT Sat Jun 8 2024

Midday surface observations depicted a stationary frontal
boundary in the vicinity of the KS/OK border, with northeast
winds prevailing across SW KS. Moisture convergence was already
increasing along this boundary, with CAPE already exceeding 2000
J/kg, but expectation is for all convection to remain capped
through 7 pm, with forcing still removed, and an inversion in
place. The boundary will lift northward some through sunset,
with winds becoming more upslope/easterly, in response to the
approaching shortwave over the Colorado Rockies. Despite the
easterly boundary layer winds, temperatures will warm easily
into the mid 80s north, to the mid 90s adjacent to Oklahoma. MU
CAPE of 3-4,000 J/kg is expected to be common across SW KS by
evening. Still, removed all pops through 7 pm, with 12z ARW/NAM
dry through this time.

Numerous thunderstorms are expected to initiate as supercells over
northeast Colorado through 7 pm, evolving from the Front Range,
then rapidly grow upscale into an intensifying MCS (mesoscale
convective system) and enter the northwest zones in the 8-9 pm
time range. The environment this evening will favor rapid cold
pool/ outflow clustering, as the maturing MCS interacts with the
expected instability reservoir, producing bow echoes and
potentially particularly damaging winds. Wind gusts of 60-80 mph
are expected along the apexes of the strongest bowing segments,
probably favoring north and west of DDC this evening. Wind-
driven enhanced probability remains valid, with a much less
threat of hail greater than one inch in diameter. All convection
will be linear in nature in SW KS, so any tornado risk will be
very limited, and tied to QLCS mesovortex spinups along the
leading edge of the outflows when the MCS is near maturation
this evening.

Damaging winds are of particular concern during early summer
weekends, when many are outdoors enjoying recreational activities,
away from shelter. Ensure you have multiple ways to receive
warnings; some warnings will carry the destructive tag and
trigger WEA alerts on mobile devices when forecast wind gusts
reach 80 mph. Remain weather aware, and have a plan in place to
find shelter ahead of this thunderstorm complex tonight.
Damaging wind risk remains focused along and especially north of
US 50, with a 7 pm through 2 am time slot for the highest
impacts. Hatched probability (10% or greater)of significant
gusts (> 75 mph, hurricane force) is focused across the northern
half of the DDC CWA.

MCS is expecting to be exiting into central Kansas by 1 am Sunday
per the fastest guidance, 4 am per the slowest. All models show
widespread low stratus filling in developing behind the exiting
complex, as the MCS outflow pushes the old frontal boundary
southward again. Kept northeast winds toward the strongest side
of guidance through sunrise Sunday.

Sunday will be much cooler, with the combination of strong cold
advection (for June standards) and stratus working to hold
temperatures down through at least early afternoon. GFS/NAM agree
with an 850 mb temperature reduction of 6-9C compared to Saturday,
and where stratus can hold much of the day, afternoon temperatures
will be reduced to the refreshing 70s. Temperatures are expected
to fall back into the 50s Monday morning as weak high pressure
arrives in Kansas, but lingering cloud cover will limit the
cooling potential. Some overrunning/warm advection related
elevated showers/storms are possible favoring the southwest
zones Sunday night, but the forecast may be too wet here, with
much of this activity likely remaining south of SW KS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 200 PM CDT Sat Jun 8 2024

Emphasis for additional rainfall and thunderstorms will
transfer to the west and south of SW KS on Monday. Pops will
strongly favor the southwest and western zones Monday, given
moist SEly upslope fow, and a midlevel weakness persisting near
southeast Colorado. Clouds will also be more prevalent across
these western zones Monday, with temperatures running several
degrees below early June normals. Midlevel shortwave trough or
weakness is forecast to drift eastward in the vicinity of SW KS
through Tuesday, and NBM correctly keeps chance category pops
for showers and thunderstorms for this feature. Flow and shear
will be very weak, but precipitable water will be high, favoring
non-severe disorganized/pulse convection with locally heavy
rainfall through Tuesday.

All models show aggressive warming Wednesday, as the weak
shortwave slides southeast of SW KS, and heights aggressively
build overhead. 12z EPS ensembles show a strong midlevel high
over 594 dm in strength building from Mexico toward Albuquerque,
New Mexico by 7 pm Wednesday. Afternoon temperatures will soar
easily into the lower 90s, and NBM may be too slow with the
magnitude of the warmup. The Mexican heat ridge builds even
stronger Thursday, with heights climbing well over 590 dm over
SW KS. 12z MEX forecasts a high of 99 at DDC Thursday, and
GEFS ensemble probability of 2m T > 100 is already 70-80%
Thursday afternoon. Given the very hot ensemble means, deterministic
solutions and NBM/MEX may not be hot enough, but regardless,
Thursday is expected to be hottest day so far this young summer
season. How much more rain we put in the topsoils between now
and then will play a role with any evaporative cooling, and
whether we can avoid triple digit heat. For non-summer lovers,
the good news is this heatwave is temporary, as ECMWF EPS shows
a shortwave trough eroding the ridge, reducing heights and
introducing another chance of showers and thunderstorms. Pops
and cooling trend from the NBM for next Friday and Saturday were
accepted.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1101 PM CDT Sat Jun 8 2024

A line of strong to severe thunderstorms will track east-southeast
through southwest Kansas into central Kansas overnight, affecting
the vicinity of all TAF sites with brief periods of MVFR/IFR
cigs/vsbys along with strong wind gusts in excess of 50kt. Low
level stratus is then expected to develop within an east-
northeasterly upslope flow developing behind a cold front
sinking slowly southward into northern Oklahoma early Sunday
morning, resulting in possible MVFR/IFR cigs in vicinity of all
TAF sites generally after 07-09Z. East-northeast winds around
10 to 20kt with gusts up to 25kt developing behind the
aforementioned front are expected to persist through Sunday
afternoon as surface high pressure builds in across the Upper
Midwest.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Umscheid
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...JJohnson
Hazardous weather outlook, Jun 8, 6:13 AM CDT, 17 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
613 AM CDT Sat Jun 8 2024

KSZ030-031-043>046-061>066-074>081-084>090-091115-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
613 AM CDT Sat Jun 8 2024 /513 AM MDT Sat Jun 8 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are expected to develop in eastern
Colorado late this afternoon, then spread southeast into western Kansas
this evening. The strongest storms will be capable ofproducing 1 to
2 inch hail and damaging winds upward of 75 mph. There is also a
low isolated tornado risk. Additionally, periods of heavy rainfall
associated with the strongest storms may also lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally after 6 PM.

In the hours before

Local storm report, Jun 8, 11:35 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1135 PM CDT Sat Jun 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     Flash Flood      Ingalls                 37.83N 100.45W
06/08/2024                   Gray               KS   Public

            mPing report.

&&
Local storm report, Jun 8, 11:37 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1137 PM CDT Sat Jun 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     Hail             8 NE Hickok             37.65N 101.14W
06/08/2024  M2.50 Inch       Grant              KS   Public

&&
Local storm report, Jun 8, 11:40 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1140 PM CDT Sat Jun 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     Flash Flood      1 SE Ingalls            37.82N 100.44W
06/08/2024                   Gray               KS   Public

            Report from mPING: Street/road flooding;
            Street/road closed; Vehicles stranded.

&&
Local storm report, Jun 8, 11:44 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1144 PM CDT Sat Jun 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     Tstm Wnd Gst     3 NW Ft. Dodge          37.76N 99.96W
06/08/2024  M70 MPH          Ford               KS   Official NWS Obs

&&
Special weather statement, Jun 8, 11:49 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1149 PM CDT Sat Jun 8 2024

KSZ045-046-065-079-090545-
Rush KS-Pawnee KS-Ness KS-Edwards KS-
1149 PM CDT Sat Jun 8 2024

...STRONG THUNDERSTORMS WILL IMPACT NESS...PAWNEE...RUSH AND
NORTHWESTERN EDWARDS COUNTIES THROUGH 1245 AM CDT...

At 1148 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hanston to near Hoisington. Movement was
north at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Otis, Timken, and Shaffer around 1155 PM CDT.
  Bison and Rush Center around 1205 AM CDT.

Other locations in the path of these storms include La Crosse,
Nekoma, Alexander, Bazine, Hargrave and Loretta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central, central, southwestern and west central Kansas.

&&

LAT...LON 3826 9903 3826 9891 3807 9892 3808 9957
      3826 9957 3826 10008 3833 10025 3841 10025
      3870 9965 3870 9904
TIME...MOT...LOC 0448Z 173DEG 20KT 3815 9969 3854 9874

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RUSSELL
Local storm report, Jun 8, 11:53 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1153 PM CDT Sat Jun 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     Tstm Wnd Gst     10 SE Satanta           37.32N 100.88W
06/08/2024  E68 MPH          Seward             KS   Mesonet

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:33 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton57 min
Jun 8, 8:58 PM CDTSpecial Weather StatementDDCKearny32 min
Jun 8, 9:14 PM CDTSpecial Weather StatementDDCFinney31 min
Jun 8, 9:16 PM CDTSpecial Weather StatementDDCScott29 min
Jun 8, 9:22 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Kearny, Stanton53 min
Jun 8, 9:40 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Kearny, Scott35 min
Jun 8, 9:43 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Scott47 min
Jun 8, 9:48 PM CDTAreal Flood AdvisoryDDCHamilton, Kearny3 hr
Jun 8, 9:49 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Haskell, Kearny, Stanton56 min
Jun 8, 10:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Lane, Scott38 min
Jun 8, 10:09 PM CDTSpecial Weather StatementDDCFinney36 min
Jun 8, 10:15 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Gray, Haskell45 min
Jun 8, 10:35 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Ness55 min
Jun 8, 10:39 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCFinney, Ford, Gray, Haskell, Hodgeman, Meade and 1 more51 min
Jun 8, 10:39 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush66 min
Jun 8, 11:10 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCFinney, Ford, Gray, Hodgeman50 min
Jun 8, 11:20 PM CDTFlash Flood WarningDDCFord, Gray, Hodgeman, Pawnee3 hr
Jun 8, 11:23 PM CDTSevere Thunderstorm WarningDDCClark, Gray, Meade37 min
Jun 8, 11:38 PM CDTFlash Flood WarningDDCFord112 min
Jun 8, 11:47 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 1 more43 min
Jun 8, 11:49 PM CDTSpecial Weather StatementDDCNess, Pawnee, Rush56 min
Jun 9, 12:11 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Comanche, Edwards, Kiowa, Pratt, Stafford79 min
Jun 9, 1:07 AM CDTSevere Thunderstorm WarningDDCBarber38 min
Jun 9, 1:34 AM CDTAreal Flood WarningDDCEdwards, Pawnee9 hr
Jun 9, 1:38 AM CDTAreal Flood WarningDDCPawnee, Rush9 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.